[Skip to Content]
[Skip to Content Landing]
Article
April 10, 1996

Computerized Drug Interaction Programs: How Reliable?

Author Affiliations

Group Health Cooperative of Puget Sound Silverdale, Wash
Olympic Internal Medicine Associates Bremerton, Wash

JAMA. 1996;275(14):1087. doi:10.1001/jama.1996.03530380029024

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor.  —How often do we prescribe two or more adversely interacting drugs to the same patient? Maybe more often than we think. One benefit to busy pharmacists designed to minimize this problem is the computerized drug-interaction database, which can alert them to potential interactions between drugs entered into a patient's profile. However, this is only as useful as the information entered into the database is accurate.We recently observed an adverse drug interaction when a 40-year-old woman taking Nardil (phenelzine sulfate) for chronic depression was also prescribed Midrin (isometheptene mucate plus dichloralphenazone and acetaminophen) for headaches. Forty minutes after the first dose of Midrin, the patient experienced neck pain, palpitation, worsening headache, diaphoresis, nonsustained ventricular tachycardia, and premature ventricular contractions. The patient was taken to the hospital emergency department and treated for a hypertensive crisis. The patient was treated with intravenous phentolamine and had rapid resolution of her

×